Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Gray, ME

June 8, 2005Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 8, 2005, 5:19 PM EDT for Sullivan County, New Hampshire. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 5:19 PM EDT (21:19 UTC)
Expired
Jun 8, 2005, 6:15 PM EDT
In force
56 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Sullivan County, NH

The radar

The Burlington radar (KCXX), 150 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 082123
SVRGYX
NHC019-082215-
/O.NEW.KGYX.SV.W.0003.050608T2119Z-050608T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
519 PM EDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SULLIVAN COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF CLAREMONT

* UNTIL 615 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 16 MILES NORTHWEST
  OF CHARLESTOWN...MOVING TO THE SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLESTOWN AND CLAREMONT BY 535 PM...CROSSING ACWORTH...UNITY AND
  LEMPSTER THEN REACHING WASHINGTON AROUND 600 PM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4332 7293 4313 7242 4305 7205 4319 7203
      4330 7209 4351 7280

$$
1 follow-up statement
000 
WWUS51 KGYX 082142
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
541 PM EDT WED JUN 8 2005

NHC019-082215-
/O.CON.KGYX.SV.W.0003.000000T0000Z-050608T2215Z/
SULLIVAN NH-
541 PM EDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
SOUTHERN SULLIVAN COUNTY...

AT 539 PM EDT THIS STORM WAS LOCATED NEAR CHARLESTOWN AND MOVING TO 
THE SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANGDON AND ACWORTH BY 545 PM
  LEMPSTER BY 550 PM
  AND WASHINGTON AROUND 600 PM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4332 7293 4313 7242 4305 7205 4319 7203
      4330 7209 4351 7280

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:18 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 8, 2:18 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
218 PM EDT WED JUN 8 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
A WEAK TROUGH OF LOW PRESSURE WILL MOVE SOUTHEAST ACROSS THE AREA
TONIGHT.  MODELS DIFFER ON THE STABILITY AND MOISTURE WITH THIS
SYSTEM BUT THERE IS AT LEAST A CHANCE FOR A SHOWER OR POSSIBLY A
THUNDERSHOWER OVERNIGHT.  THE TROUGH WILL STALL ACROSS THE SOUTHERN
PORTION OF THE GRAY MAINE FORECAST AREA EARLY THURSDAY AND REMAIN
THERE MOST OF THE DAY THURSDAY.  SOME SHOWERS AND THUNDERSTORMS MAY
DEVELOP ACROSS SOUTHERN AND CENTRAL PORTIONS OF THE AREA THURSDAY...
ESPECIALLY IN THE AFTERNOON.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
UPPER HIGH PRESSURE OF THE SOUTHEASTERN US COAST SETS US UP ON THE
EAST SIDE OF THE MEAN RIDGE AXIS THROUGH THE UPCOMING WEEKEND INTO
EARLY NEXT WEEK...FINALLY CRESTING OVER THE REGION AROUND WED.
LOOKS LIKE ABOVE NORMAL TEMPS WITH DEWPS IN THE 60S SO LOOKS
LIKE SUMMERTIME PATTERN IN FULL PROGRESS WITH CHANCE SHOWERS/
THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON TIME FRAMES.

&&

.AVIATION...VISUAL FLIGHT RULES EARLY TONIGHT BECOMING MARGINAL
VISUAL FLIGHT RULES AFTER MIDNIGHT IN LOWERING CLOUDS AND PATCHY
FOG.  LOCALLY INSTRUMENT FLIGHT RULES POSSIBLE DURING THE EARLY
MORNING HOURS.  CONDITIONS WILL IMPROVE TO VISUAL FLIGHT RULES BY
LATE MORNING THURSDAY WITH CONDITIONS LOWERING TO MARGINAL VISUAL
FLIGHT RULES AND ISOLATED INSTRUMENT FLIGHT RULES IN ANY SHOWERS AND
THUNDERSTORMS SOUTHERN AND CENTRAL AREAS...ESPECIALLY IN THE
AFTERNOON.

&&

.MARINE...NO FLAGS THROUGH THURSDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 8, 5:38 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
538 AM EDT WED JUN 8 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-090938-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
538 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  A COLD FRONT WILL
MOVE SOUTH THROUGH THE REGION THIS AFTERNOON AND TONIGHT.  THE FRONT
WILL BRING SHOWERS AND PERHAPS SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 8, 4:47 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
447 PM EDT WED JUN 8 2005

NHZ003-005-007-082145-
NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
INCLUDING THE CITIES OF...BETHLEHEM...CLAREMONT...LEBANON...
LINCOLN...LITTLETON...PLYMOUTH AND WOODSVILLE
447 PM EDT WED JUN 8 2005

...SHOWERS AND A FEW STRONG THUNDERSTORMS WILL ENTER THE CONNECTICUT
RIVER VALLEY OF NEW HAMPSHIRE OVER THE NEXT HOUR...

SHOWERS... AND A FEW STRONG THUNDERSTORMS... OVER SOUTHERN VERMONT
WILL MOVE EAST AND ENTER PARTS OF WESTERN NEW HAMPSHIRE BY 530 PM.
SOME OF THE THUNDERSTORMS MAY CONTAIN WIND GUSTS TO 45 MPH... HAIL...
FREQUENT LIGHTNING... AND VERY HEAVY RAINS.

AT THIS TIME... IT APPEARS THE STRONGEST THUNDERSTORMS WILL IMPACT
SULLIVAN COUNTY... BETWEEN CLAREMONT AND CHARLESTOWN... BEGINNING
AROUND 530 PM.

WHEN THUNDERSTORMS APPROACH YOU SHOULD ALWAYS SEEK SAFE SHELTER
IMMEDIATELY.

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:03 PM EDTSevere Thunderstorm WarningGYXMerrimack27 min
Jun 8, 6:12 PM EDTSevere Thunderstorm WarningGYXBelknap, Strafford33 min
Jun 8, 6:22 PM EDTSevere Thunderstorm WarningGYXRockingham38 min
Jun 8, 6:31 PM EDTSevere Thunderstorm WarningGYXMerrimack44 min
Jun 8, 6:57 PM EDTSevere Thunderstorm WarningGYXRockingham33 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.